Isoniazid-induced subacute cutaneous lupus erythematosus in an HIV-positive woman: a rare side effect to be aware of with the current expansion of isoniazid preventive therapy
Lameck Bonaventure Luwanda, Anna Gamell
The Pan African Medical Journal. ;29:200. doi:10.11604/pamj..29.200.12081

Create an account  |  Sign in
PAMJ Conf Proceedings Supplement 2
"Better health through knowledge sharing and information dissemination "

Images in clinical medicine

Isoniazid-induced subacute cutaneous lupus erythematosus in an HIV-positive woman: a rare side effect to be aware of with the current expansion of isoniazid preventive therapy

Lameck Bonaventure Luwanda, Anna Gamell
Pan Afr Med J. 2018; 29:200. doi:10.11604/pamj.2018.29.200.12081. Published 06 Apr 2018



A 40-year-old HIV-positive female presented with an erythematous macular eruption involving the malar and periorbital area, the forehead and neck of six weeks of duration (A). She had initiated antiretroviral treatment with co-formulated tenofovir/lamivudine/efavirenz QD plus isoniazid preventive therapy (IPT) 18 weeks before with CD4 counts of 496 cells/l (25%). Drug-induced subacute cutaneous lupus erythematous (DI-SCLE) secondary to isoniazid was clinically diagnosed and isoniazid was stopped. Antinuclear antibody (ANA), anti-SSA/Ro, anti-SSB/La, anti-Sm, anti-RNP and antihistone antibodies were negative. Complete blood count, eGFR and liver transaminases were normal. Three months after stopping isoniazid, the skin lesions resolved completely, supporting the diagnosis of isoniazid-induced SCLE (B). DI-SCLE with negative ANA has been described, but there are no reports in HIV-infected patients. With the current expanded provision of IPT to people living with HIV, it is important to be aware of this rare side effect of isoniazid despite the negativity of antibody assays.


Corresponding author:
Lameck Bonaventure Luwanda, Ifakara Health Institute, Ifakara, United Republic of Tanzania
masterlameck@gmail.com

©Lameck Bonaventure Luwanda et al. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

More images in clinical medicine

 
 
 
 
 
 
 
 
    






PAMJ Images in Medicine and Public Health are archived on Pubmed Central. Access PAMJ archives on PMC here

Volume 29 (January - April 2018)

This image


Share this image:

Filter images [Reset filter]

By language

PAMJ is published in collaboration with the African Field Epidemiology Network (AFENET)
Currently tracked by: DOAJ, AIM, Google Scholar, AJOL, EBSCO, Scopus, Embase, IC, HINARI, Global Health, PubMed Central, PubMed/Medline, Ulrichsweb, More to come . Member of COPE.

ISSN: 1937-8688. © 2018 - Pan African Medical Journal. All rights reserved